Alert archive / Arizona / Freeze Warnings in 2018

Freeze Warning 3, NWS Tucson, AZ

April 13, 20185 counties in Arizona

NWS Tucson, AZ issued this freeze warning at Apr 13, 2018, 12:54 PM MST for 5 counties in Arizona. It took effect at Apr 14, 2018, 2:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2018, 12:54 PM MST (19:54 UTC)
In effect from
Apr 14, 2018, 2:00 AM MST
Expired
Apr 14, 2018, 9:00 AM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3023 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS75 KTWC 131954
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1254 PM MST Fri Apr 13 2018

AZZ506-132100-
/O.CAN.KTWC.FZ.A.0003.180414T0900Z-180414T1600Z/
Southeast Pinal County-
1254 PM MST Fri Apr 13 2018

...FREEZE WATCH IS CANCELLED...

The National Weather Service in Tucson has cancelled the Freeze
Watch for Southeast Pinal County. 

Winds will diminish overnight, but are expected to stay strong
enough to help keep temperatures above freezing. A few isolated
locations may still reach freezing before sunrise.

$$

AZZ507>509-140400-
/O.UPG.KTWC.FZ.A.0003.180414T0900Z-180414T1600Z/
/O.NEW.KTWC.FZ.W.0003.180414T0900Z-180414T1600Z/
/O.CON.KTWC.WI.Y.0004.000000T0000Z-180414T0200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Sierra Vista, Willcox, Douglas, Clifton, 
and Safford
1254 PM MST Fri Apr 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MST SATURDAY...
...FREEZE WATCH NO LONGER IN EFFECT...

The National Weather Service in Tucson has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM MST Saturday. The
Freeze Watch is no longer in effect. 

* IMPACTS...Winds can make driving difficult for motorists with 
  high profile vehicles. In addition...loose and unsecured outdoor
  objects may be blown around. Freezing temperatures will likely 
  damage sensitive crops and vegetation Saturday morning.

* TEMPERATURES...Mid 20s to lower 30s Saturday morning.

* TIMING...For winds, late this morning into this evening. For 
  freezing temperatures, late tonight into Saturday morning. 

* WINDS...West to northwest 25 to 35 mph with gusts near 50 mph.

* For a detailed view of the hazard area...visit
  weather.gov/Tucson and click on the Detailed Hazards Icon  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ503-140400-
/O.UPG.KTWC.FZ.A.0003.180414T0900Z-180414T1600Z/
/O.NEW.KTWC.FZ.W.0003.180414T0900Z-180414T1600Z/
Upper Santa Cruz River Valley/Altar Valley-
1254 PM MST Fri Apr 13 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MST SATURDAY...
...FREEZE WATCH NO LONGER IN EFFECT...

The National Weather Service in Tucson has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM MST Saturday. The 
Freeze Watch is no longer in effect. The freeze warning is
primarily for areas above 4000 feet, including but not limited to
Elgin, Sonoita and Patagonia.

* IMPACTS...Freezing temperatures can damage sensitive crops and 
  vegetation.

* TEMPERATURES...Upper 20s to lower 30s Saturday morning.

* TIMING...Late tonight into Saturday morning.

* For a detailed view of the hazard area...visit
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
208 
WWUS75 KTWC 140206
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
706 PM MST Fri Apr 13 2018

AZZ507>509-140315-
/O.EXP.KTWC.WI.Y.0004.000000T0000Z-180414T0200Z/
/O.CON.KTWC.FZ.W.0003.180414T0900Z-180414T1600Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
706 PM MST Fri Apr 13 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MST
SATURDAY...
...WIND ADVISORY HAS EXPIRED...

* IMPACTS...Freezing temperatures can damage sensitive crops and 
  vegetation. 

* TEMPERATURES...Upper 20s to lower 30s Saturday morning.

* TIMING...Late tonight into Saturday morning.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$

AZZ503-140315-
/O.CON.KTWC.FZ.W.0003.180414T0900Z-180414T1600Z/
Upper Santa Cruz River Valley/Altar Valley-
706 PM MST Fri Apr 13 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MST
SATURDAY...

* IMPACTS...Freezing temperatures can damage sensitive crops and 
  vegetation. 

* TEMPERATURES...Upper 20s to lower 30s Saturday morning.

* TIMING...Late tonight into Saturday morning.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
056 
WWUS75 KTWC 140233
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
733 PM MST Fri Apr 13 2018

AZZ503-507>509-141600-
/O.CON.KTWC.FZ.W.0003.180414T0900Z-180414T1600Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
733 PM MST Fri Apr 13 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MST
SATURDAY...

* IMPACTS...Freezing temperatures can damage sensitive crops and 
  vegetation. 

* TEMPERATURES...Upper 20s to lower 30s Saturday morning.

* TIMING...Late tonight into Saturday morning.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
535 
WWUS75 KTWC 141554
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
854 AM MST Sat Apr 14 2018

AZZ503-507>509-141700-
/O.EXP.KTWC.FZ.W.0003.000000T0000Z-180414T1600Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
854 AM MST Sat Apr 14 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING...

Temperatures have warmed up quickly this morning with the abundant
sunshine and the Freeze Warning will be allowed to expire. 

Quite a few below freezing low temperatures were recorded this
morning south and east of Tucson with some of the coolest 
temperatures dropping into the lower 20s. 

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Apr 13, 9:45 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 13, 9:45 AM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
945 AM MST Fri Apr 13 2018

.SYNOPSIS...A system exiting the region will bring another
round of strong winds today, resulting in areas of blowing dust and
critical fire conditions. Freezing temperatures are likely late
tonight and Saturday morning for the coldest eastern and southern
valleys. These conditions will be followed by a strong warming trend
this weekend and early next week.

&&

.DISCUSSION...With the cold front east of the area, our
temperature trends are down 15-20 degrees compared to yesterday.
Dew point changes are even more impressive; down between 20 and
40 degrees into single digits (on both sides of the zero line).
Winds are not as strong in most locations, but strong enough when
added to the very dry air mass to yield critical fire weather
conditions. We're already hitting Red Flag levels in multiple
locations in Cochise, Graham and Pima counties.

Next up is the overnight low temperature forecast for tonight.
It's not a temperature forecast as much as it is a wind forecast.
The potential of the dry and cool airmass is a freeze to hard
freeze in colder valley locations primarily east and south of
Tucson. Winds will diminish significantly overnight, but could
still be strong enough in some valley locations to keep the
atmosphere mixed, which would moderate overnight lows. A look at
latest model trends suggests Sulphur Springs Valley and San Pedro
River Valley (including much of Cochise and portions of Graham
county) will manage to establish inversions in the early morning
hours and drop below freezing. We'll fine tune this forecast as we
contemplate areas that will transition from a watch to a warning.

&&

.AVIATION...Valid through 14/18Z.
Mostly clear. SFC wind wly/nwly at 15-25 kts and gusts between
35-40 kts in most locations from the late morning thru the early
evening hours tonight. Stronger SFC winds are expected in the
upper Gila river valley near KSAD today, with nwly SFC winds at
25-35 kts and gusts to near 45 kts. SFC wind slowly diminishing
aft 14/03Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Strong winds will continue across the area today on
the backside of an exiting system. Even though it will be much
cooler, the air mass will be extremely dry with dewpoints dropping
to near zero in many areas. That combined with gusty winds for most
areas will result in critical fire weather conditions. A Red Flag
Warning remains in effect through 7 pm MST this evening.

Saturday and Sunday will be relatively quiet wind-wise as an
upper level ridge builds over the area. The air mass will remain
very dry with minimum RHs in the single digits and poor overnight
recoveries.

Another storm system will likely bring areas of critical fire
weather conditions to portions of southeast Arizona Monday, followed
by lighter, but still breezy winds Tuesday and Wednesday. Yet
another storm system is possible during the Thursday and Friday time
frame of next week.

&&

.PREV DISCUSSION...Another round of strong winds will result in
areas of blowing dust and critical fire weather conditions today.
This will especially be the case east of Tucson, with the
strongest wind speeds in the upper Gila River Valley around
Safford. A Red Flag Warning and Public Wind Advisory have been
posted for parts of southeast Arizona today. The storm system
responsible for these windy conditions will track into the Plains
by tonight. A colder air mass and lighter winds in the wake of
this system will set the stage for a possible freeze Saturday
morning in the valleys of Cochise and Santa Cruz counties. A
Freeze Watch has been posted for late tonight and Saturday morning
for these valleys. Thereafter, models showed a ridge of high
pressure aloft building over the region this weekend for a rapid
warm up in daytime temperatures. The ridge axis will shift east of
the region Monday as a couple of weather system enter the West
Coast next week. Models continued to keep the track of these
systems north of the area, so mainly looking a more wind and
continued dry conditions.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for AZZ150>153.

Freeze Watch from late tonight through Saturday morning for
AZZ503-506>509.

Wind Advisory until 7 PM MST this evening for AZZ507>509.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Freeze Warnings in Arizona, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.